Heavy Snow, Alpena
- When
- December 1, 3:15 PM EST to December 2, 1:00 AM EST
- Where
- Alpena forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.064, -83.460 (the zone’s center; the record gives no point)
A complex lake effect snow event. Weak southeast winds off of Lake Huron contributed to an isolated area of heavy snow in southern Alpena County during the daylight hours of the 1st.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A complex lake effect snow event. Weak southeast winds off of Lake Huron contributed to an isolated area of heavy snow in southern Alpena County during the daylight hours of the 1st. By mid evening, Ossineke had picked up 9 inches of snow. As a cold front went through during the evening, winds turned to the north-northwest, with explosive development of heavy snow on Lake Michigan. Ten to fifteen inches of snow fell by daybreak, in an area from Honor to Interlochen and Traverse City, northward across Leelanau County. Suttons Bay picked up 16.5 inches of snow during the night. Heavier snow bands were pushed eastward during the day on the 2nd as winds turned a bit, with places near Elk Rapids and Kalkaska seeing 6 to 7 inches of snow. The snow diminished that night, but not before dumping another 6 or so inches of snow near Gaylord in the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 1, 10:16 AM EST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1016 AM EST THU DEC 1 2005
.UPDATE...15Z SURFACE ANALYSIS DEPICTS AN INVERTED SURFACE PRESSURE
TROUGH ALONG THE LAKE MICHIGAN SHORELINE WITH A NEGATIVELY TILTED
UPPER LEVEL TROUGH CROSSING THE UPPER MISSISSIPPI VALLEY. VISIBLE
AND IR SATELLITE IMAGERY CONTINUE TO SHOW CLOUDS BLANKETING THE
REGION WITH SOME HIGHER CLOUD TOPS INDICATING MORE VIGOROUS SNOW
SHOWERS. APX WSR-88D CONTINUES TO SHOW SNOW MOVING ACROSS...WITH
MUCH OF THE AREA BLANKETED BY SNOW. SURFACE OBSERVATIONS SHOW
VISIBILITIES ARE GENERALLY BETWEEN ONE AND TWO MILES WITH AN
OCCASIONAL HALF MILE. MAIN CONCERN FOR THE SHORT TERM WILL BE
ACCUMULATIONS.
UPPER LEVEL TROUGH WILL CONTINUE TO BECOME MORE NEGATIVELY TILTED
THIS AFTERNOON AS IT SWINGS INTO THE CWFA...BECOMING ORIENTED FROM
WESTERN LAKE SUPERIOR THROUGH CENTRAL OHIO BY 00Z. WITH LAYER RH/S
THROUGH 500 MB IN EXCESS OF 80 PCT AND WEAK DIVERGENCE INDICATED
BETWEEN 400-200 MB WILL EXPECT THE SNOW TO CONTINUE THROUGH THE
AFTERNOON. FOR ACCUMULATIONS...THE SURFACE TROUGH ALONG THE LAKE
MICHIGAN SHORELINE IS A CONCERN AS A FOCUSING MECHANISM...AND IS
LIKELY RESPONSIBLE FOR THE SLIGHTLY HEAVIER SNOW ALONG THE
SHORELINE. SECONDARY ACCUMULATION CONCERN IS THE 850-500 MB QG
CONVERGENCE WHICH WILL CROSS THE SOUTHERN EDGE OF THE CWFA LATE THIS
MORNING AND EARLY THIS AFTERNOON. FINAL CONCERN IS FLAKE
SIZE...REPORTS THIS MORNING AND WINDOW OBSERVATION INDICATE SMALL
FLAKE SIZE WHICH WILL LIMIT ACCUMULATIONS. WITH THESE THOUGHTS IN
MIND HAVE INCREASED SNOW AMOUNTS SLIGHTLY (COUPLE TENTHS) FOR AREAS
SOUTH OF M-72 AND ALONG THE LAKE MICHIGAN SHORELINE. UPDATE OUT
SHORTLY.
MJP
&&
.PREV DISCUSSION...ISSUED 347 AM EDT THU DEC 1 2005
LOW PRESSURE CONTINUES TO DEVELOP ALONG THE MID ATLANTIC
SEABOARD...AS ANOTHER LOW PRESSURE SYSTEM ENTERS THE MID MISSISSIPPI
VALLEY. FAIRLY SHARP 500 MB TROUGH AND VIGOROUS SHORT WAVE IN THE
VCNTY OF THE SURFACE LOW CENTER IS GENERATING STRONG LIFT AND DEEP
MOISTURE NORTH AND EAST OF THE SURFACE LOW... RESULTING IN A RATHER
LARGE AREA OF SNOW CURRENTLY IMPACTING MUCH OF THE UPPER MISSISSIPPI
VALLEY AND THE FAR WRN GREAT LAKES REGION. LOCAL KAPX RADAR
INDICATES INCREASING MID LEVEL MOISTURE OVER THE WRN HALF OF THE CWA
ATTM. UPSTREAM RADARS AND SURFACE OBS OVER WISCONSIN SUGGEST ERN
EDGE OF PRECIP IS NOW MOVING INTO ERN WISCONSIN. THIS MATCHES WELL
WITH ERN EDGE OF SYNOPTIC LIFT AND MOISTURE AS DEPICTED BY LATEST
NAM. OBS HAVE INDICATED VSBYS HAVE REMAINED AOA 1SM IN ONGOING
SYNOPTIC SNOW...WITH A FEW PERIODIC REPORTS OF 3/4SM. FORECAST FOCUS
FOR THE LAST PART OF THE WEEK WILL BE ON POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS AS THE UPSTREAM LOW AND THE ATLANTIC LOW INTERACT
AND EVOLVE INTO A LAKE ENHANCED SNOW EVENT.
TODAY...UPSTREAM SURFACE LOW...UPPER TROUGH AND ASSOCIATED MOISTURE
MOVE THRU MICHIGAN DURING THE AFTERNOON. ENERGY FROM THIS LOW IS
THEN TRANSFERRED TO THE EAST COAST LOW AS IT MOVES OFF THE COAST OF
NEW ENGLAND...LEAVING SHARP CYCLONIC FLOW ACROSS MICHIGAN IN ITS
WAKE. OVER-LAKE INSTABILITY WILL BE PRESENT...BUT LOW LEVEL WIND
TRAJECTORIES WILL NOT BE FAVORABLE FOR LAKE ENHANCEMENT (I.E. VRB TO
LIGHT EAST IN ERN UPR MICHIGAN AND SOUTH IN NRN LOWER MICHIGAN).
THUS...WILL RELY SOLELY ON SYNOPTIC LIFT AND MOISTURE FOR SNOWFALL
DURING THE DAY. STRONGEST LIFT VIA THE ASSOCIATED SHORT WAVE WILL
SLIDE SOUTH OF LOWER MICHIGAN...LEAVING OUR CWA IN A VERY MOIST
REGIME...WITH ONLY MODEST LIFT AS SURFACE SYSTEM EVENTUALLY SHIFTS
FOCUS TO THE EAST COAST STORM. WILL MAINTAIN HIGH CATEGORICAL POPS
AS CONFIDENCE IS HIGH THAT ALL LOCATIONS WILL RECEIVE SOME SNOWFALL
TODAY. MODEL QPF SUGGESTS A GENERAL 2 TO 3 INCHES OF NEW SNOW FOR
MUCH OF THE CWA THROUGHOUT THE DAY...WHICH MATCHES WELL WITH GOING
FORECAST. SNOW CONSISTENCY SHOULD BE FAIRLY WET AGAIN WITH HIGH
TEMPS A COUPLE OF DEGREES EITHER SIDE OF 30 FOR THE ENTIRE CWA.
TONIGHT AND FRIDAY...VERY COMPLEX LAKE ENHANCED SCENARIO BEGINS TO
EMERGE THIS EVENING AS SURFACE TROUGH OVER THE CWA FURTHER SHARPENS
AS THE EAST COAST LOW DEEPENS AND THE 500 MB LOW BECOMES MORE
NEGATIVELY TILTED OVER TIME. DEEP CYCLONIC FLOW WILL PROVIDE STRONG
CONVERGENCE WITHIN A VERY MOIST ENVIRONMENT TO PRODUCE A
SYNOPTICALLY DRIVEN AREA OF SNOW LIKELY TARGETING LOCATIONS FROM THE
STRAITS SOUTHWARD INTO FAR NW LOWER MICHIGAN DURING THE EVENING.
SHARP CYCLONIC FLOW (NE TO N TO NW FROM NORTH TO SOUTH ACROSS THE
CWA) WILL NOT LEND TO MUCH PRECONDITIONING OVER LAKE SUPERIOR (NE
FLOW) AND WILL ESSENTIALLY CUT OFF ERN UPR MICHIGAN FROM ANY LAKE
CONTRIBUTION. WILL BE DIFFICULT TO SET UP ANY ORGANIZED HORIZONTAL
ROLE CONVECTION (LES BANDS) WITHIN THE SYNOPTICALLY DRIVEN SNOW DUE
TO THE SHARP CYCLONIC FLOW...ALTHOUGH THE PRESENCE OF OVER-LAKE
INSTABILITY WILL PROVIDE SOME TYPE OF ENHANCEMENT TO SYNOPTIC
SNOWFALL. CERTAINLY LAKE EFFECT PARAMETERS ARE MORE THAN SUFFICIENT
FOR ENHANCEMENT...WITH DELTA TS HOLDING IN THE UPPER TEENS TO NEAR
20 C...850-700 MB RH HOLDING AROUND 85 PCT AND INVERSION HEIGHTS
RISING TO ABOVE 10 KFT BY MIDNIGHT. GOOD LAKE EFFECT PARAMETERS
COUPLED WITH FAIRLY STRONG SYNOPTIC LIFT AND MOISTURE WILL LIKELY
LEAD TO PERIODS OF HEAVY SNOWFALL. ONE QUESTION REMAINS...WHERE???
THE BIG 5 COUNTIES ACROSS NW LOWER MICHIGAN IS A DECENT FIRST
GUESS...BUT UNCERTAINTY ABOUNDS DUE TO SHARP CYCLONIC FLOW BLURRING
THE WIND TRAJECTORY PICTURE AND SOME MODEL RUN-TO-RUN
INCONSISTENCIES (WRT EXACTLY WHEN SHARP CYCLONIC FLOW WILL EVOLVE
INTO A MORE CONSISTENT NW FLOW PATTERN). PREVIOUS MODEL RUN
SUGGESTED FLOW WILL SETTLE INTO NW FLOW LATE TONIGHT...BUT LATEST
RUN DELAYS THIS PROCESS UNTIL MID MORNING FRIDAY. AT THIS
POINT...WILL MAINTAIN THE LAKE EFFECT SNOW WATCH FOR THE BIG 5
COUNTIES OF NW LOWER MICHIGAN IN THE HOPES THAT THE 12Z RUN WILL
SHED AT LEAST SOME LIGHT ON THE ABOVE-MENTIONED UNCERTAINTIES. STILL
EXPECT WARNING CRITERIA SNOWFALL IS POSSIBLE FOR THESE COUNTIES...
ALTHOUGH SURROUNDING COUNTIES MAY VERY WELL SEE SOME HEAVIER BURST
OF SNOW DEPENDING ON EXACTLY HOW THE LOW LEVEL WINDS EVOLVE DURING
THE EVENT.
FRIDAY NIGHT...NW FLOW BECOMES FIRMLY LOCKED INTO THE CWA. STRONG
DOWNWARD VERTICAL MOTION AND NEUTRAL LOW LEVEL FLOW LEND TO A PURE
LAKE EFFECT SNOW SITUATION. LAKE EFFECT SNOW PARAMETERS REMAIN
FAVORABLE FOR ACCUMULATING SNOW... TARGETING THE FAVORED NW FLOW
AREAS OF ERN UPR AND NORTHWEST LOWER MICHIGAN. 850 MB TEMPS REMAIN
AROUND -15 C (DELTA TS IN THE LOWER 20S)...900-700 MB RH STAYS
AROUND 70 PCT (BUT DOES BEING TO DRY LATE)...AND INVERSION HEIGHTS
HOLD AROUND 8 KFT. WILL CONTINUE TO FOCUS HIGHEST POPS THESE FAVORED
SNOWBELT REGIONS.
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WATCH...THURSDAY NIGHT THROUGH
FRIDAY...MIZ019-021-022-027-028.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 404 AM EST THU DEC 1 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-021100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 404 AM EST THU DEC 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LAKE ENHANCED SNOWFALL MAY BRING HEAVY SNOWFALL AND SIGNIFICANT ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN TONIGHT... MAINLY WEST OF I 75 AND BETWEEN M 32 AND M 72. SEE ONGOING WATCHES FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COMBINATION OF LAKE EFFECT AND LAKE ENHANCED SNOWFALL MAY BRING LOCALLY HEAVY ACCUMULATIONS TO PORTIONS OF NORTHWEST LOWER MICHIGAN FRIDAY...ESPECIALLY IN THE TYPICAL SNOWBELT AREAS. SEE ONGOING WATCHES FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
10 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5483893, 5483894, 5483895, 5483896, 5482857, 5483897, 5483890, 5483892, 5482858, 5483891.